Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 9, NWS Topeka, KS

April 4, 2023Jackson County, Jefferson County, Shawnee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 4, 2023, 8:23 PM CDT for Jackson County, Jefferson County, Shawnee County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2023, 8:23 PM CDT (01:23 UTC)
Expired
Apr 4, 2023, 9:15 PM CDT
In force
52 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jackson County, KS, Jefferson County, KS, Shawnee County, KS

The radar

The Topeka radar (KTWX), 75 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 4, 6:18 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.4 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2023-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2023-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2270 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1313 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
2.9
Supercell composite
14.5

Open this sounding in Storm Lab

The text

As transmitted.

536 
WUUS53 KTOP 050123
SVRTOP
KSC085-087-177-050215-
/O.NEW.KTOP.SV.W.0009.230405T0123Z-230405T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
823 PM CDT Tue Apr 4 2023

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Northern Jefferson County in northeastern Kansas...
  North central Shawnee County in east central Kansas...
  Southeastern Jackson County in northeastern Kansas...

* Until 915 PM CDT.

* At 822 PM CDT, severe thunderstorms were located along a line
  extending from near Denton to 5 miles south of Hoyt, moving
  northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Valley Falls, Oskaloosa, McLouth, Hoyt, Ozawkie, Nortonville,
  Winchester, Mayetta and Denison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3920 9518 3920 9559 3919 9583 3942 9567
      3942 9518
TIME...MOT...LOC 0122Z 237DEG 39KT 3970 9530 3917 9570 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
3 follow-up statements
335 
WWUS53 KTOP 050150
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
850 PM CDT Tue Apr 4 2023

KSC177-050158-
/O.CAN.KTOP.SV.W.0009.000000T0000Z-230405T0215Z/
Shawnee-
850 PM CDT Tue Apr 4 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SHAWNEE COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern and east central Kansas.

LAT...LON 3920 9518 3920 9559 3922 9559 3922 9569
      3942 9551 3942 9518
TIME...MOT...LOC 0148Z 237DEG 39KT 3985 9500 3932 9540 

$$

KSC085-087-050215-
/O.CON.KTOP.SV.W.0009.000000T0000Z-230405T0215Z/
Jefferson-Jackson-
850 PM CDT Tue Apr 4 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHERN JEFFERSON AND SOUTHEASTERN JACKSON COUNTIES...

At 848 PM CDT, severe thunderstorms were located along a line
extending from 6 miles southwest of Amazonia to 3 miles southeast of
Valley Falls, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Emergency management. Emergency Managers reported dime-
         sized hail over northern Shawnee and southern Jefferson 
         county at 849 PM.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Valley Falls, Oskaloosa, McLouth, Ozawkie, Nortonville and
Winchester.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3920 9518 3920 9559 3922 9559 3922 9569
      3942 9551 3942 9518
TIME...MOT...LOC 0148Z 237DEG 39KT 3985 9500 3932 9540 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
153 
WWUS53 KTOP 050209
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
909 PM CDT Tue Apr 4 2023

KSC085-050219-
/O.CAN.KTOP.SV.W.0009.000000T0000Z-230405T0215Z/
Jackson-
909 PM CDT Tue Apr 4 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JACKSON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Kansas.

LAT...LON 3920 9554 3942 9543 3942 9518 3920 9518
TIME...MOT...LOC 0209Z 226DEG 52KT 3936 9526 

$$

KSC087-050215-
/O.CON.KTOP.SV.W.0009.000000T0000Z-230405T0215Z/
Jefferson-
909 PM CDT Tue Apr 4 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHERN JEFFERSON COUNTY...

At 909 PM CDT, a severe thunderstorm was located near Winchester,
moving northeast at 60 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Emergency management.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Valley Falls, Oskaloosa, McLouth, Ozawkie, Nortonville and
Winchester.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3920 9554 3942 9543 3942 9518 3920 9518
TIME...MOT...LOC 0209Z 226DEG 52KT 3936 9526 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
547 
WWUS53 KTOP 050215
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
915 PM CDT Tue Apr 4 2023

KSC087-050225-
/O.EXP.KTOP.SV.W.0009.000000T0000Z-230405T0215Z/
Jefferson-
915 PM CDT Tue Apr 4 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN JEFFERSON COUNTY HAS
EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Kansas.

Remember, a Severe Thunderstorm Warning still remains in effect for
Eastern Jefferson County.

LAT...LON 3920 9554 3942 9543 3942 9518 3920 9518
TIME...MOT...LOC 0215Z 237DEG 39KT 3938 9521 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 6:46 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Apr 4, 6:46 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
646 PM CDT Tue Apr 4 2023

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 306 PM CDT Tue Apr 4 2023

Key Points:

- Extreme fire danger continues into the evening.

- Storms develop along a cold front late this evening with severe
  storms possible.

A potent trough is ejecting across the Plains this afternoon
bringing extreme fire danger, strong winds, and thunderstorms to the
area. At the surface, the dryline is located along a Sabetha to
Council Grove line with dewpoints in the 20s and 30s behind the
dryline. The surface low has tracked further south than models
progged yesterday and, as a result, winds across north central
Kansas have been weaker than anticipated while areas further east
remain breezy, near advisory levels. Nonetheless, the overlap of
strong winds and relative humidity values in the 10-25 percent range
has lead to extreme fire danger this afternoon which will continue
into the evening until a cold front moves through and relative
humidity values improve. For more on the fire weather concerns, see
the Fire Weather Section below.

In regards to convection, dry air should preclude development this
afternoon before some CAMs show enough moisture in the 850-700mb
layer along the dryline in far northeast Kansas to support
convection. If this occurs, these storms could be severe with
inverted-V soundings supportive of bringing down stronger winds to
the surface. Convection is more likely as the cold front catches up
to dryline late this evening. With the dryline remaining across the
forecast area and even retreating slightly westward this evening,
convection is expected to develop as the cold front reaches the
better moisture and instability. Timing of initiation looks to be in
the 8-10pm timeframe along a line from Valley Falls to Council
Grove. Convection should grow upscale quickly given forcing along
the cold front. The environment will be supportive of large hail and
damaging wind gusts especially as the line of storms gets organized
and propagates east-southeast. Also of note is the low-level turning
shown in the hodographs with at least some component of the 35-45kts
bulk shear vector being perpendicular to the line. This suggest a
brief spin-up tornado is possible within the line. Fast storm
motions push convection east of the area by 1-2am.

Colder air builds in behind the cold front with breezy northwest
winds keeping highs in the 50s on Wednesday. The post-frontal
airmass remains dry, so elevated fire danger is possible Wednesday
afternoon. After a chilly start on Thursday morning with
temperatures in the 20s, a warming trend commences Thursday
afternoon into the end of the week as southerly flow returns. A
shortwave moves through over the weekend, bringing a chance for
showers and storms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 646 PM CDT Tue Apr 4 2023

Main concern will be frontal boundary moving through TOP and FOE
in the 01Z to 02Z time period. Expect scattered tsra along the
front to develop and will continue to keep VCTS in the forecast
through 04Z. Northwest winds around 15kts with gusts to 28kts are
expected behind the front and will continue at MHK through the
period as it is already behind the cold front. VFR conditions are
expected outside of convection.

&&

.FIRE WEATHER...
Issued at 306 PM CDT Tue Apr 4 2023

Extreme fire danger continues this afternoon and evening, although
the eastward advance of the dryline has slowed. Relative humidity
values of 10-20 percent have been observed behind the dryline
which, combined with the strong southwest winds, have created
extreme fire danger. The dryline may stay in its current location
(Sabetha to Council Grove) through the rest of the evening, limiting
how low relative humidity values get east of this boundary. Winds
switch to the west-northwest this evening behind a cold front and
remain breezy through the day Wednesday. The post- frontal airmass
remains dry, so elevated fire danger is possible on during the
afternoon.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 11 PM CDT this evening for KSZ008>012-
020>024-026-034>040-054-055-058.

Wind Advisory until 1 AM CDT Wednesday for KSZ008>012-020>024-
026-034>040-054>056-058-059.

&&

DISCUSSION...Flanagan
AVIATION...53
FIRE WEATHER...Flanagan
Hazardous weather outlook, Apr 4, 3:07 PM CDT, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
307 PM CDT Tue Apr 4 2023

KSZ008>012-020>024-026-034>040-054-055-058-052015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Coffey-
307 PM CDT Tue Apr 4 2023

...RED FLAG WARNING IN EFFECT UNTIL 11 PM CDT THIS EVENING...
...WIND ADVISORY IN EFFECT UNTIL 1 AM CDT WEDNESDAY...

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Extreme wildfire danger is expected today, due to very low humidity
and gusty winds. Avoid burning, as any fires will spread rapidly and
could grow out of control quickly. Additionally, a few severe storms
are possible this evening especially across east central KS.
Damaging winds, hail, and perhaps a brief tornado are all possible
hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

KSZ056-059-052015-
Franklin-Anderson-
307 PM CDT Tue Apr 4 2023

...WIND ADVISORY IN EFFECT UNTIL 1 AM CDT WEDNESDAY...

This Hazardous Weather Outlook is for east central Kansas.

.DAY ONE...This afternoon and tonight.

Strong to severe storms are possible late this evening. Damaging
winds, hail, and perhaps a brief tornado are all possible. In
addition, windy conditions are expected from late morning through
late this evening, which will combine with dry conditions to result
in very high fire danger.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Local storm report, Apr 4, 7:34 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
734 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     TSTM WND GST     HAMLIN                  39.92N 95.63W
04/04/2023  E60 MPH          BROWN              KS   TRAINED SPOTTER

&&

JW
Local storm report, Apr 4, 7:40 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
740 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             1 ESE RESERVE           39.97N 95.54W
04/04/2023  E0.88 INCH       BROWN              KS   TRAINED SPOTTER

&&

JW
Local storm report, Apr 4, 7:43 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
743 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             5 SE RESERVE            39.93N 95.50W
04/04/2023  E0.88 INCH       BROWN              KS   TRAINED SPOTTER

&&

JW
Local storm report, Apr 4, 8:04 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
804 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HAIL             ESKRIDGE                38.86N 96.10W
04/04/2023  E1.00 INCH       WABAUNSEE          KS   TRAINED SPOTTER

&&
Local storm report, Apr 4, 8:05 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
805 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HAIL             3 NNE ESKRIDGE          38.90N 96.08W
04/04/2023  E1.00 INCH       WABAUNSEE          KS   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&
Local storm report, Apr 4, 8:23 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
823 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             WILLARD                 39.09N 95.94W
04/04/2023  E1.00 INCH       SHAWNEE            KS   TRAINED SPOTTER

&&

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 7:21 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha39 min
Apr 4, 7:46 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Shawnee44 min
Apr 4, 7:54 PM CDTSevere Thunderstorm WarningTOPLyon, Osage, Shawnee, Wabaunsee51 min
Apr 4, 8:00 PM CDTSevere Thunderstorm WarningTOPBrown30 min
Apr 4, 8:29 PM CDTSpecial Weather StatementTOPBrown16 min
Apr 4, 8:41 PM CDTSevere Thunderstorm WarningTOPLyon34 min
Apr 4, 8:41 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Lyon, Osage, Shawnee, Wabaunsee49 min
Apr 4, 9:14 PM CDTSevere Thunderstorm WarningTOPJefferson31 min
Apr 4, 9:21 PM CDTSpecial Weather StatementTOPOsage24 min
Apr 4, 9:24 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Osage, Shawnee36 min
Apr 4, 10:46 PM CDTSpecial Weather StatementTOPOsage29 min
Apr 4, 11:11 PM CDTSpecial Weather StatementTOPDouglas34 min
Apr 4, 11:44 PM CDTSpecial Weather StatementTOPCoffey, Douglas, Franklin, Jefferson, Lyon, Osage and 1 more46 min
Apr 5, 12:24 AM CDTSpecial Weather StatementTOPAnderson, Douglas, Franklin36 min
Apr 5, 1:04 AM CDTSpecial Weather StatementTOPAnderson26 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.